Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

May 19, 20145 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 19, 2014, 1:53 PM CDT for 5 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2014, 1:53 PM CDT (18:53 UTC)
Expired
May 19, 2014, 2:45 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 39 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WWUS83 KMPX 191853
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT MON MAY 19 2014

MNZ053-059>063-068>070-078-WIZ014-023-024-191945-
ANOKA-CARVER-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-PIERCE-POLK-RAMSEY-
SCOTT-ST. CROIX-WASHINGTON-WRIGHT-
153 PM CDT MON MAY 19 2014

...HEAVY RAIN OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL 
WISCONSIN...

AT 147 PM CDT...HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO MOVE 
ACROSS PORTIONS OF EAST CENTRAL MINNESOTA...INCLUDING THE SOUTHERN 
METRO AREA...NEAR BLOOMINGTON AND ST PAUL...MOVING EAST AT 40 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH.

* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  MENDOTA HEIGHTS.
  ST PAUL.
  BLOOMINGTON.
  EDINA.
  EAGAN.
  NEWPORT.
  WOODBURY.
  LAKE ELMO AIRPORT.
  AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF INCH ARE POSSIBLE 
FROM THE THUNDERSTORMS. THIS WILL RESULT IN BRIEF RUNOFF PROBLEMS AND 
PONDING OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4525 9350 4534 9217 4462 9217 4461 9370
      4499 9375
TIME...MOT...LOC 1850Z 269DEG 34KT 4489 9314

$$
DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 19, 1:16 PM CDT, 37 minutes earlier.

Area forecast discussion, May 19, 1:16 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT MON MAY 19 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 515 AM CDT MON MAY 19 2014

THE SURFACE LOW IN SOUTH DAKOTA CONTINUES TO LIFT TO THE NORTHEAST
THIS MORNING AND SLOWLY FILL WITH TIME. WIDESPREAD WARM ADVECTION IS
OCCURRING ACROSS THE NORTHERN PLAINS AND PORTIONS OF THE UPPER
MISSISSIPPI RIVER VALLEY. THE THUNDERSTORMS ARE NEARLY CO-LOCATED
WITH THE 850-300MB THICKNESS RIDGE...WHICH REACHES THE WESTERN
FORECAST AREA BETWEEN 12Z AND 14Z. WE THINK THE MORE WIDESPREAD
SHOWERS AND STORMS WILL BE CLOSER TO THE NOSE OF THE 925-850MB
MOISTURE TRANSPORT. THIS WOULD SUGGEST A BULK OF THE ACTIVITY TODAY
WILL COME ACROSS CENTRAL MN AND NORTHWEST WI. OUR QPF IS PROBABLY
OVERDONE ON ACROSS THE SOUTHERN FORECAST AREA...ESPECIALLY IF YOU
BUY INTO SOME OF THE NEW 09Z MESO-MODEL GUIDANCE FROM THE HRRR AND
HOPWRF /HOPWRF.INFO/. THEY HAVE VERY LITTLE ACTIVITY IN SOUTH
CENTRAL MN. EVENTUALLY THE THICKNESS RIDGE SAGS SOUTHEAST AND WHAT
APPEARS TO BE A WEAK SURFACE TROUGH SETS UP OVER FAR SOUTHERN AND
NORTHERN IA LATE THIS AFTERNOON AND EARLY EVENING. SO...AFTER THIS
FIRST BATCH OF PRECIP MOVES THROUGH THERE SHOULD BE A LAG IN THE
PRECIP OVER MUCH OF MN IN THE LATE MORNING AND AFTERNOON...BEFORE
POSSIBLE REDEVELOPMENT THIS EVENING. THIS SECOND ROUND IS MUCH MORE
CONDITIONAL AND WE'RE NOT TOTALLY SURE WHERE THE THUNDERSTORMS WILL
SET UP. IT COULD REMAIN MOSTLY IN IOWA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 515 AM CDT MON MAY 19 2014

THE WEATHER IN THE EXTENDED HINGES HEAVILY ON A CUTOFF LOW OVER THE
DESERT SOUTHWEST...THE SHORTWAVES THAT WILL EJECT OUT FROM THAT
LOW...AND THE NORTHERN STREAM TO ACROSS SOUTHERN CANADA. IF THINGS
PAN OUT AS CURRENTLY FORECAST...THE UPCOMING PERIOD WILL BE DRY FOR
THE UPPER MIDWEST AS THE RAIN REMAINS FOCUSED TO THE SOUTH AND
NORTH.

AT THE START OF THE PERIOD AN UPPER LEVEL LOW ACROSS NORTH DAKOTA
WILL ROTATE EASTWARD ALONG THE INTERNATIONAL BORDER AND DRIVE A COLD
FRONT THROUGH THE REGION...BUT MIXING SHOULD BRING TEMPS NEAR 80F ON
TUESDAY. A REINFORCEMENT OF COLD AIR WILL MOVE THOUGH THE REGION
TUESDAY NIGHT...SO TEMPERATURES WILL BE MUCH COOLER ON WEDNESDAY.
MEANWHILE...AN UPPER LEVEL LOW WILL BECOME CUTOFF ACROSS THE DESERT
SOUTHWEST. A FEW SHORTWAVES WILL SPIN OFF OF THIS VORTICITY
MAX...AND BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. CONFIDENCE IN
THE TIMING AND PLACEMENT OF THESE SHORTWAVES IS VERY LOW...BUT
EVENTUALLY THIS WAVE WILL KICK OUT AND MOVE TOWARDS THE CENTRAL
CONUS. THE 20POPS IN THE EXTENDED ARE A REFLECTION OF THIS
POTENTIAL...AND UNCERTAINTY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1250 PM CDT MON MAY 19 2014

BAND OF SHRA/ISO TSRA SLOWLY WORKING EAST WITH LLJ THIS AFTERNOON.
HRRR HAS NOT BEEN BAD WITH TIMING THIS PRECIP...THOUGH WITH
ACTIVITY STILL BUILDING BACK SW INTO THE LLJ...MAY NEED TO DELAY
END OF PRECIP A BIT MORE FOR MSP/RNH/EAU. HAVE CONTINUED TO TREND
CIG FORECAST AWAY FROM THE GFSLAMP AND MORE TOWARD THE
RAP/HRRR...THOUGH THIS MAY HAVE RESULTED IN TAFS THAT WERE A
LITTLE TOO AGGRESSIVE WITH IMPROVEMENTS TO VFR. BASED ON THE HRRR
AND OTHER HI-RES MODELS..ANOTHER ROUND OF STORMS ALONG THE COLD
FRONT IS BEGINNING TO LOOK UNLIKELY...SO STARTED TO DOWNPLAY THAT
IN TAFS. FOR WINDS...PRES GRADIENT OUT IN WEST CENTRAL MN IS QUITE
TIGHT...SO DO EXPECT GUSTS UP NEAR 35 KTS AT AXN THROUGH 21Z
BEFORE SFC LOW NEAR ABR STARTS TO FILL IN.

KMSP...BASED ON BACK BUILDING OF RETURNS TO THE SW...WE MAY HAVE
TO PUSH ENDING OF PRECIP BACK A COUPLE OF HOURS UNTIL THE LLJ
CLEARS US OFF TO THE EAST. LESS CONFIDENCE WITH CIG FORECAST.
GFSLAMP CONTINUES TO BE WAY TOO MOIST WITH THE LOW LEVELS...SO
IT/S SO CONTINUED TO SHY AWAY FROM GOING THAT ROUTE. FOLLOWED
MORE THE TREND OF THE HRRR...BUT THIS MAY BE A BIT QUICK IN GOING
BACK TO VFR. HEIGHTS TO THE SW OF THE PRECIP HAVE BEEN BETWEEN 015
AND 025...SO EXPECT CIGS TO PRIMARILY REMAIN ABOVE 015. LOOKS
UNLIKELY FOR ANY ADDITIONAL PRECIP WITH THE COLD FROPA...WITH FEW
WEATHER ISSUES EXPECTED TUESDAY.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS NW 10-15 KTS.
THU...VFR. WINDS NE 5-10 KTS.
FRI...VFR. WINDS SE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF/JRB
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, May 19, 12:13 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CDT MON MAY 19 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1213 PM CDT MON MAY 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THE AFTERNOON HOURS. THE
SEVERE WEATHER THREAT IS LOW...ALTHOUGH A COUPLE OF THE STRONGEST STORMS
COULD HAVE SMALL HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 19, 8:53 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 AM CDT MON MAY 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             RENVILLE                44.79N 95.21W
05/19/2014  M0.75 INCH       RENVILLE           MN   TRAINED SPOTTER

&&

AJZ
Local storm report, May 19, 9:05 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 AM CDT MON MAY 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HAIL             6 N DANUBE              44.88N 95.10W
05/19/2014  M0.50 INCH       RENVILLE           MN   TRAINED SPOTTER

&&

AJZ
Local storm report, May 19, 10:50 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1050 AM CDT MON MAY 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             KIMBALL                 45.31N 94.30W
05/19/2014  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

            HAIL OF MAINLY LESSER SIZE,COVERING THE GROUND.

&&

AJZ
Special weather statement, May 19, 12:32 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1232 PM CDT MON MAY 19 2014

MNZ053-060>063-066-068>070-WIZ014-023-191830-
ANOKA-CARVER-CHISAGO-DAKOTA-HENNEPIN-MCLEOD-POLK-RAMSEY-SCOTT-ST.
CROIX-WASHINGTON-
1232 PM CDT MON MAY 19 2014

...HEAVY RAIN OVER EAST CENTRAL MINNESOTA AND MOVING INTO WEST
CENTRAL WISCONSIN...

AT 1224 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF FOREST
LAKE TO ROSEVILLE TO 4 MILES WEST OF WACONIA. THESE STORMS WERE
MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DEEPHAVEN.
  FARMINGTON.
  MINNEAPOLIS.
  ST PAUL.
  HIGHLAND PARK.
  STAR PRAIRIE.
  OSCEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RAINFALL AMOUNTS OF ONE HALF INCH TO ONE INCH IN AN HOUR ARE
POSSIBLE FROM THE THUNDERSTORMS THROUGH 2 PM. THIS MAY RESULT IN
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4524 9219 4495 9245 4475 9327 4484 9409
      4505 9328 4531 9291
TIME...MOT...LOC 1728Z 279DEG 30KT 4523 9285 4503 9313
          4485 9383
Local storm report, May 19, 1:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT MON MAY 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       SAINT JOSEPH            45.57N 94.32W
05/19/2014  E1.75 INCH       STEARNS            MN   PUBLIC

            HEAVY RAIN DURATION 4 HOURS

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, May 19, 1:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT MON MAY 19 2014

MNZ053-059>063-068>070-078-WIZ014-023-024-191945-
ANOKA-CARVER-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-PIERCE-POLK-RAMSEY-
SCOTT-ST. CROIX-WASHINGTON-WRIGHT-
153 PM CDT MON MAY 19 2014

...HEAVY RAIN OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...

AT 147 PM CDT...HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO MOVE
ACROSS PORTIONS OF EAST CENTRAL MINNESOTA...INCLUDING THE SOUTHERN
METRO AREA...NEAR BLOOMINGTON AND ST PAUL...MOVING EAST AT 40 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH.

* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  MENDOTA HEIGHTS.
  ST PAUL.
  BLOOMINGTON.
  EDINA.
  EAGAN.
  NEWPORT.
  WOODBURY.
  LAKE ELMO AIRPORT.
  AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF INCH ARE POSSIBLE
FROM THE THUNDERSTORMS. THIS WILL RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4525 9350 4534 9217 4462 9217 4461 9370
      4499 9375
TIME...MOT...LOC 1850Z 269DEG 34KT 4489 9314

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:14 AM CDTSevere Thunderstorm WarningMPXSwift46 min
May 19, 6:31 AM CDTSevere Thunderstorm WarningMPXStevens, Swift44 min
May 19, 7:31 AM CDTSpecial Weather StatementMPXKandiyohi44 min
May 19, 7:39 AM CDTSpecial Weather StatementMPXDouglas36 min
May 19, 7:47 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Swift28 min
May 19, 12:32 PM CDTSpecial Weather StatementMPXCarver, Ramsey, Washington58 min
May 19, 2:21 PM CDTSpecial Weather StatementMPXRamsey, Washington39 min
May 19, 3:20 PM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey, Washington55 min
May 19, 4:47 PM CDTSpecial Weather StatementMPXAnoka, Washington73 min
May 19, 4:56 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire79 min

Nearby

Special Weather Statements in Minnesota, 2014Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.